Is it safe/ok to split seroquel XR? I know this would effect the extended release ability of the medication but are there other concerns? The pill in question is Seroquel XR 300 mg.
Seroquel Xr splitting?
Added 20 Apr 2010:
The reason I am asking is not for me. A patient at the clinic I work at was given Seroquel XR 300 the psychiatrist he is seeing reduced his medication dosing and told him to take the 300 XR 1/2 tab daily. I am assuming this was done as he may be trying to wean him off so that he can be taken off the medication, but the pharmacist has been sending messages to all of the providers that have seen the patient complaining about this dosing. We are trying to find out if there should be a concern or if this is a safe dosing.
no it's not safe to split any XR med, especially seroquel. you might get a higher or lower amount in the half you take, plus it's stopping the intent of the use of this drug the doctor is trying to achieve. if it's too strong or giving you side effects notify your physician right away so you can be seen. your doctor needs to know any problems you might be having, that's the only way he/she can help you. good luck
The general concern with splitting an extended release medication is that it un-does the extended release mechanism. When the med is split, you will get the whole dose right when you take it, instead of a release over time. There is a Seroquel XR 150 mg tablet available that would be a more appropriate way to decrease the dose. I would give the physician who prescribed the medication a call.
Rachey is correct. The doctor should be lowering the XR dose instead of suggesting it be halved. I would definitely question the doctor; he may have intended to drop the med from XR to regular seroquel even. Sounds like he may need to verify his own med order. Hope this helps.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 23 Feb 2013 • 7 answers
Updated 23 Feb 2013 • 4 answers
Updated 12 Sep 2017 • 4 answers
Updated 16 Jul 2016 • 2 answers
Updated 21 Mar 2017 • 3 answers